Should I or shouldn't I

I have PAF my heart rate is usually about 65 to 75 when in AF but the beat is irregular. I have a 1.25  Bisoprol as a PIP. My AF is quite frequent about two or three times a week and lasts between 30min and Four hrs. I don't suffer any symptoms. I have a vas score of one I am over 65. I am not on any anticoagulants. I am sat here with Apixaban (just been advised and prescribed twice daily 5mg) my question is in the title of this post....should I or shouldn't I. ......I dislike taking drugs at the best of times and am very nervous of this one, especially the possible side effects. Any comments or views would be so welcome. Thank you. Roy 

17 Replies

oldestnewest
  • Roy, I most certainly would take the anti coagulant. 

    Any side effects would surely be preferable to the five times more likelihood of suffering the effects of a severe stroke. You can't undo this. You may not like taking drugs but sometimes the alternative is even more unattractive .

    Sandra

  • Frequency and intensity of events is not relevant to stroke risk.  You have AF therefor you are at risk. You can always stop taking anticoagulants but you can't undo a stroke. No brainer!

  • My view is definitely go for Anticoagulation. I have seen the effects of a stroke in a number of people from early 40s. Summary devastating. One in late 60s lived for 17 years paralyses and unable to talk but brain 120% there. 

  • Hi Roy - I have exactly the same dilemma and have scored 2 - 1 for being female 2 for now being 65 - only I don't have AF since ablation.   I am still being advised to take AGs but feel very resistant.  

    I go to see my EP for -THE CONVERSATION which I have successfully avoided for a few weeks - when I cannot find anything else more important to do.   

    All recommendations for taking ACs rely upon statistics drawn from 'herd statistics', I don't find those sort of comments that rely upon risk of stroke factors any help whatsoever in making up my mind.  What I want to know is am I going to be better or worse off by taking these powerful drugs which, like all drugs, are not completely benign.  

    If I were symptomatic still I would be far more positive about taking them.

    I am currently leaning towards not.

  • I absolutely understand your reticence to take medication, often handed out like smarties at times and the longer term effect is not always considered as much as it  could be.

     HOWEVER I do hope this might be of use to you in making the decision......my AF is exactly as you describe yours and the way I found out that I had AF..... was by having a stroke, in January (aged 58). I had no other risk factors (age, never smoked, hardly drink alcohol, not overweight, good cholesterol reading, active etc.etc. - oh dear, this is beginning to sound a bit like an advert on a dating site, sorry about that :) ). Anyway, luckily I'm recovering well now because I am in a remarkably small minority of AF related stroke survivors who can recover, most AF strokes result in very severe permanent disability or death, never mind the stats, I saw it first hand on the ward I was on. Since the stroke I have been on a NOAC.  I have also spent many hours researching the NOACS, related clinical trials & effects. In my view it is a no brainer, as Bob says.  I would always opt to take these pills!  If you want to find a deciding factor in all this go visit any stroke ward, it is moving, overwhelming, frightening and absolutely nowhere you would ever want to be. Sorry for the long response but I hope it helps a bit in your decision making, in the end you just have to be comfortable with what you decide. Stay well and do take good care.

  • I was "persuaded" to take warfarin when I was 67 with a score of 3 and felt (almost certainly wrongly) that I did not need it.  I disliked everything about it and it plunged me into misery as I was sure it was not my best way forward.  I felt at odds with everyone - I'd had a lot of pressure - except my other half was most supportive.  I was convinced it was a mistake:  I would suffer from side effects or I would come to a sudden end.  I became frightened of going out, using a knife, peeling potatoes.  I was forever having INR tests and warfarin ruled my life.  Dark days, but nothing dire happened.

    I was switched to rivaroxaban eventually, unable to get on an even keel with INR levels.  Duck to water!  Back into the sunlight!  No problems.  What's not to like about a NOAC?

  • I think everyone on here has a similar dilemma and nobody likes taking tablets or medication. However, for me the risk of stroke far outweighs any if this.  I am on apixaban and no problems so I would say yes, do it.

  • Roy, as you are scheduled for an ablation you will need to be taking them. As others have posted, it's vital to avoid a stroke.

    You are lucky to be prescribed Apixaban. Monetary constraints mean that too many people are stuck on warfarin.

    Best wishes 

  • Thanks to everyone for taking the time to reply. I read them all...and agreed with the comments made....I took the first Apixaban at 7.00pm tonight...  thank you to everyone. Roy 

  • Besides taking warfarin or an NOAC, have you ever considered having a "Watchman" device implant procedure ? Your doc would be able to advise you whether you are a suitable candidate. 

  • I started apixaban 7 or 8 weeks ago -- not a single side effect for me.  I'm eating all my leafy green veggies again and I love that!

  • Chad scores are pointless on this site as it is driven by fear . So as I have said please take the risk of stroke calculator off the front page because it lifts you up only to be knocked down again when coming on the forum . Nobody wants a stroke but we need everyone going in the same direction

  • It's good to see your contribution, djroute66. 

    Whilst, yes, we need everyone going in the same direction, the direction is not as clear as we would like and anticoagulation's pros and cons are not only very fluid but very personal - and they change as our circumstances alter.

    I think there is a lot to be said for doing what makes us feel comfortable.  What suits most people may not feel right for the individual.

    One of the strengths of the forum, surely, is that we don't all agree.  We have a range of opinions and the occasional clash sometimes results in some very readable discussions.

  • Thank you rellin296

    I don't mean to come over as a angry sounding guy . And I don't think it's a case of disagree or agree more a case of wanted hard facts . As my doctor doesn't seem concerned I even at to push him for a cardiogist referral . I did what BobD said add told him under nice I have the right to be seen within four weeks and he said he wasn't aware of this . So yes I am a little irritable with all this confusion and no protection as such . We all know what a stroke is without the graphic details some poster like to describe. And if my comments have stirred up a debate then all the better

  • Exactly!  Keep with us, because the forum, although encompassing a range of views, can inform and enlighten. 

    I hope you will be referred and move forwards in a satisfactory way very swiftly.  We do need to be fighting our own corner and make sure we don't accidentally slip out of sight!

  • I had a score of (1) female so was concise red low risk my PAF lasts 3/5 seconds then nothing for days lots of eptopics . Jan 1st 52nd birthday had a strange sensation saw Consultant suspected TIA prescribed Apixaban was reluctant as not definate I had then looked at a pic of my poor dad who had a stroke 10 yrs ago aged 72 and now has to live in a nursing home and I quickly popped that pill . 

  • Just an update. I took the first Apixaban last Thursday and up to now no side effects at all. Cheers Roy

You may also like...